Alert archive / Puerto Rico / Flash Flood Warnings in 2025

Flash Flood Warning 61, NWS JSJ

May 9, 2025

NWS JSJ issued this flash flood warning at May 9, 2025, 2:39 PM CDT. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2025, 2:39 PM CDT (19:39 UTC)
Expired
May 9, 2025, 4:00 PM CDT
In force
81 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 68 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

315 
WGCA52 TJSJ 091939
FFWSJU
PRC013-065-141-092100-
/O.NEW.TJSJ.FF.W.0061.250509T1939Z-250509T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
339 PM AST Fri May 9 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Arecibo, Hatillo, and Utuado...

* Until 500 PM AST.

* At 339 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas. Landslides in
           areas of steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1849 6660 1836 6659 1832 6662 1830 6657
      1828 6658 1828 6660 1824 6661 1825 6662
      1820 6664 1819 6667 1822 6669 1823 6673
      1822 6674 1825 6678 1825 6679 1823 6682
      1834 6682 1839 6681 1843 6683 1849 6683

FLASH FLOOD...RADAR INDICATED

$$

DSR
1 follow-up statement
085 
WGCA72 TJSJ 092054
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
454 PM AST Fri May 9 2025

PRC013-065-141-092104-
/O.EXP.TJSJ.FF.W.0061.000000T0000Z-250509T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arecibo PR-Hatillo PR-Utuado PR-
454 PM AST Fri May 9 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM AST THIS AFTERNOON FOR 
ARECIBO, HATILLO AND UTUADO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1849 6660 1836 6659 1832 6662 1830 6657
      1828 6658 1828 6660 1824 6661 1825 6662
      1820 6664 1819 6667 1822 6669 1823 6673
      1822 6674 1825 6678 1825 6679 1823 6682
      1834 6682 1839 6681 1843 6683 1849 6683

$$

DSR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 9, 12:48 PM CDT, 1 hour 51 minutes earlier. Its key messages:

  • * Afternoon showers and isolated thunderstorms, as well as overnight trade wind showers, could generate localized flooding impacts, including landslides in areas of steep terrain, particularly in vulnerable areas with saturated soils. * Strengthening winds over the weekend into early next week will elevate the risk of life-threatening rip currents for beachgoers and create rough seas for small craft. * Warmer-than-normal conditions are likely over the weekend.
Area forecast discussion, May 9, 12:48 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
148 PM AST Fri May 9 2025

.KEY MESSAGES...

* Afternoon showers and isolated thunderstorms, as well as
  overnight trade wind showers, could generate localized flooding
  impacts, including landslides in areas of steep terrain,
  particularly in vulnerable areas with saturated soils.

* Strengthening winds over the weekend into early next week will
  elevate the risk of life-threatening rip currents for beachgoers
  and create rough seas for small craft.

* Warmer-than-normal conditions are likely over the weekend.

&&

.SHORT TERM...Tonight through Sunday...

This morning featured a noticeably wetter pattern compared to
recent days, as fragmented bands of moisture moved across the
region, triggering scattered showers and a few isolated
thunderstorms. The most active weather early in the day affected
the eastern half of Puerto Rico and portions of the U.S. Virgin
Islands, particularly northeastern Puerto Rico and eastern St.
Croix, where rainfall totals reached up to two inches and around
one inch, respectively. Variable to mostly cloudy skies prevailed,
and despite the morning rainfall, temperatures climbed into the
mid-80s to low 90s, with heat indices peaking in the low 100s
across lower elevations and urban areas. Winds were generally
light from the east, with a pronounced sea breeze influence. By
late morning into early afternoon, additional convective
development began across the central and western interior of
Puerto Rico, fueled by diurnal heating and local convergence,
resulting in rainfall accumulations of up to 2-3 inches so far.
Various Flood Advisories were issued following reports of urban
flooding and observed high elevated streamflows. These advisories
were prompted by the ongoing heavy rainfall and the potential for
further localized flooding in affected areas.

Global models continue to indicate a gradual increase in
atmospheric moisture tonight, with precipitable water values
remaining elevated between 1.7 and 1.9 inches throughout the
forecast period. A mid- to upper-level shortwave trough is
forecast to cool mid-level temperatures below –6 °C by the
weekend, which may increase atmospheric instability by Saturday
and Sunday. At the surface, winds are expected to veer from the
east at 10–15 knots tonight to southeasterly at 15–20 knots over
the weekend, driven by a strengthening surface high pressure
system over the North Atlantic. This pattern will promote warmer-
than-normal conditions across the region. Although a weak mid-
level ridge will develop, its influence on the local weather
pattern is expected to be minimal.

Although a strong trade wind inversion is not anticipated,
marginal instability will persist across the region. This
environment, combined with diurnal heating and local terrain
influences, will favor the development of showers and isolated
thunderstorms, primarily during the afternoon hours when impacts
are expected to be greatest. While widespread or significant
impacts are not currently anticipated, these storms may produce
brief periods of heavy rainfall, potentially leading to localized
flooding, especially in areas with already saturated soils. Shower
activity should diminish substantially after sunset; however,
east-southeasterly winds will continue to support overnight
rainfall, particularly across eastern Puerto Rico and the U.S.
Virgin Islands. Isolated to limited risks of excessive rainfall,
non-thunderstorm winds, lightning, and excessive heat remain
possible over the next few days. For the latest information on
potential hazards and areas of concern, please consult the
Experimental Graphical Hazardous Weather Outlook.

.LONG TERM...Monday through Friday...

From previous discussion issued at 455 AM AST Fri May 9 2025

The long-term period begins with a strengthening surface high over
the central Atlantic, which will tighten the local pressure
gradient and lead to increasing trade winds from Monday through at
least Wednesday. At the same time, precipitable water values are
expected to remain near seasonal normals (around 1.6 to 1.8
inches), supporting typical afternoon shower and thunderstorm
development across the interior and western sections of Puerto
Rico. Eastern Puerto Rico and the US Virgin Islands will likely
experience brief, trade wind-driven showers during the late night
and early morning hours.

During the second half of the workweek, a developing low-pressure system
over the western Atlantic will introduce changes to the overall
pattern. As it deepens and moves eastward, it will increase
moisture transport into the region while weakening the trade wind
inversion and enhancing upper-level support. PWAT values could
rise above 1.8 inches, allowing a more humid and unstable
environment. This evolving setup will favor more widespread and
intense convection Thursday and Friday, with showers becoming
deeper and more persistent. We encourage people to stay informed
with the latest updates.

&&

.AVIATION...
(18Z TAFs)
VFR conditions are expected to prevail across all. After that,
periods of MVFR conditions are likely at TJBQ due to SHRA/TSRA
through 06/22Z. TJSJ and the USVI terminals may also experience
MVFR conditions after 06/22Z as shower activity increases.
VCSH/VCTS are possible across all terminals after 07/16Z. Winds
will remain from the east-northeast at 10–15 knots with a strong
sea breeze influence, becoming light and variable after 06/22Z,
then increasing again to 10–15 knots after 07/14Z. Higher gusts
are possible in and near TSRA.

&&

.MARINE...

A broad surface high pressure extending into the Central Atlantic,
in combination with an induced surface trough northeast of the
region, will result in light to gentle flow today. Winds will
increase over the next few days as the surface high pressure builds
across the Atlantic. Mariners can expect seas between 2 to 4 feet,
occasionally 5 feet. Starting Sunday and continuing early next week,
small craft should exercise caution due to building seas up to 6
feet. Occasional thunderstorms are likely across the regional waters,
especially in the afternoon, resulting in dangerous conditions for
mariners.

&&

.BEACH FORECAST...

Beachgoers can expect a moderate risk of rip currents along the
northern and eastern coastal areas of Puerto Rico, eastern Culebra,
and eastern St Croix, while the rest of the local beaches should
experience a low risk tonight. However, life- threatening rip
currents often occur near groins, jetties, reefs, and piers. The
moderate risk will expand to most beaches of Culebra and St Croix,
as well as beaches of Vieques on Saturday, and southeastern PR on
Monday.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

MORNING CREW...ICP/MNG
Hazardous weather outlook, May 9, 4:12 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
512 AM AST Fri May 9 2025

AMZ711>745-PRZ001>013-100915-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
512 AM AST Fri May 9 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
western Puerto Rico. Stay alert and be prepared to take shelter
if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across western interior. There
is a low chance of isolated flash floods. Elsewhere, plan for
water ponding on roads and in poorly drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across southern coastal plains of
Puerto Rico.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across northern coastal areas of PR.
Isolated stronger rip currents may occur elsewhere, especially
near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A limited flooding threat will be present from Saturday into
Sunday, remaining none for the rest of the period. Limited heat
threat is forecast for some coastal areas during the period,
especially in the early afternoon hours. The moderate risk of rip
current will persists for all the period along the northern
sections of the islands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-100915-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
512 AM AST Fri May 9 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
near coastal waters. Stay alert and be prepared to take shelter
if storms develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas, particularly with the peak of the showers. There
is a low chance of localized urban and small streams flooding.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across St. Croix. Isolated stronger rip
currents may occur elsewhere, especially near piers, jetties, and
channels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Limited heat threat is forecast for some coastal areas during the
period, especially in the early afternoon hours. The moderate
risk of rip current will permits for all the period along the
northern sections of the St. thomas and the eastern tip of St.
Croix.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Local storm report, May 9, 12:11 PM CDT, 2 hours 28 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service San Juan PR
111 PM AST Fri May 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     Tstm Wnd Dmg     San Jose                18.40N 66.26W
05/03/2025                   Toa Baja           PR   911 Call Center

            *** 1 FATAL, 1 INJ ***
            Corrects previous tstm wnd dmg report from
            San Jose. The 911 Call Center reported a
            fallen tree in Parcelas San Jose on PR-8865,
            near PR-2 and Jose Nevarez Lopez Elementary
            School. The tree struck a vehicle, leaving
            two people trapped. Emergency manager later
            reported one fatality, while the other
            person got injured.

&&

MNG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:59 PM CDTAreal Flood AdvisoryJSJ109 min
May 8, 10:27 PM CDTAreal Flood AdvisoryJSJ2 hr
May 9, 12:40 AM CDTAreal Flood AdvisoryJSJ3 hr
May 9, 3:31 AM CDTAreal Flood AdvisoryJSJ3 hr
May 9, 10:32 AM CDTAreal Flood AdvisoryJSJ2 hr
May 9, 10:52 AM CDTAreal Flood AdvisoryJSJ3 hr
May 9, 12:09 PM CDTAreal Flood AdvisoryJSJ5 hr
May 9, 12:23 PM CDTAreal Flood AdvisoryJSJ3 hr
May 9, 12:50 PM CDTAreal Flood AdvisoryJSJ3 hr
May 9, 1:39 PM CDTAreal Flood AdvisoryJSJ60 min
May 9, 2:13 PM CDTAreal Flood WarningJSJ106 min
May 9, 3:15 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.